Arkansas, 2020

Flash Flood and Hail in Arkansas, June 3 to 5, 2020

June 3 to 5, 2020 · NWS LZK · 19 events in 13 counties and zones

An upper ridge was west of Arkansas and not directly over the state allowing thunderstorms to develop around its eastern periphery. On the 3rd, scattered storms popped up during the heat of the afternoon, with spotty severe weather in the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper ridge was west of Arkansas and not directly over the state allowing thunderstorms to develop around its eastern periphery. On the 3rd, scattered storms popped up during the heat of the afternoon, with spotty severe weather in the north. There was quarter size hail at Mount Judea, and a tree was toppled onto a home in Parthenon (both in Newton County). Enough rain fell to flood Highway 327 southeast of Jasper (Newton County). There was also a landslide in the same area.

Early the next morning, strong to severe storms swept from Missouri into northern Arkansas. While the storms generally weakened with time, there was a 60 mph gust measured at the airport just northwest of Harrison (Boone County). Trees were knocked down at Lead Hill (Boone County).

During the afternoon of the 5th, a cluster of thunderstorms tracked through eastern sections of the state from north to south producing severe weather. In addition, there was a whole lot more wind damage in northern and central Mississippi. Cool outflow from the storms took off to the west.

As the outflow oozed westward through central and southern Arkansas, thunderstorms erupted. Some of the storms were huge, and exhibited structure found in springtime tornadic supercells (storms with rotating updrafts). In this case, rotation was found well aloft (10,000 to 15,000 feet), and did not make it to the ground. No Tornado Warnings were issued. Trees were uprooted at Arkadelphia (Clark County), Delight (Pike County), and just north of Star City (Lincoln County). At Donaldson (Hot Spring County), downed trees fell on a house and a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 3, 1:47 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
247 PM CDT Wed Jun 3 2020

.DISCUSSION...

Short  term...Tonight through Friday

Widespread showers and thunderstorms have developed rapidly over the
past hour or so as a weak trough of low pressure is working its way
through the area. The trough is providing just enough instability
along with a warm, moist southerly flow to initiate the activity.
PWATS are in excess of 1.5 inches and with generally weak steering
flow aloft, the biggest issue will be heavy rain and localized
flooding.

Convection should continue through the rest of the afternoon and
into the early evening but lingering showers/storms will be possible
through the night. High resolution models are showing another area
of precipitation coming into the north around daybreak Thursday.

Precipitation chances will ramp up again on Thursday afternoon but
upper trough/best instability will be located over eastern Arkansas.
As such, the best chances of the diurnally driven precip will be
over the eastern part of the state, locally heavy rain will still be
the primary concern.

The upper ridge that had dominated the pattern until today will
begin to build back in over the region for Friday. Convection can
not be totally discounted in this type of environment but any thing
that develops will be much more scattered in nature.

Temperatures will remain very warm to hot in the short term period
with plenty of moisture as well for that summer like feel. Overnight
lows will also remain on the warm side with upper 60s to lower 70s
expected.
&&

.Long term...Friday night through Wednesday

Upper ridge will remain anchored in place over the SE CONUS at the
start of the long term with continued summer type weather over
Arkansas. This includes temps approaching the mid 90s and isolated
diurnally driven thunderstorms. The ridge will begin to break down
and slide east late in the weekend while TS Cristobal crosses into
the Gulf States. While the ECMWF is slightly faster, the overall
long term forecast guidance suggests the track will move north over
Arkansas in the Sunday night to Tuesday night time frame. Amounts
will vary greatly depending on the eventual track.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     69  90  69  93 /  30  40  20  30
Camden AR         69  92  71  94 /  20  40  10  30
Harrison AR       67  87  68  90 /  30  40  20  30
Hot Springs AR    69  90  70  93 /  20  30  10  20
Little Rock   AR  71  90  71  93 /  20  30  10  20
Monticello AR     71  90  72  92 /  30  50  10  30
Mount Ida AR      69  90  68  92 /  20  30  10  20
Mountain Home AR  67  87  68  91 /  30  40  20  30
Newport AR        71  89  71  92 /  30  40  20  20
Pine Bluff AR     71  91  71  93 /  30  40  10  30
Russellville AR   68  90  70  93 /  20  30  10  20
Searcy AR         70  91  70  93 /  30  40  20  20
Stuttgart AR      72  90  72  92 /  30  40  20  20
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...GOUDSWARD / Long Term...61
Hazardous weather outlook, Jun 3, 1:50 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
250 PM CDT Wed Jun 3 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
250 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
and into the evening hours. While the chances of severe weather
are low, some very heavy rainfall and localized flooding is
possible with these storms.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Some scattered thunderstorms will be possible across the state
Thursday into Friday and again Monday into Tuesday. Widespread
severe weather is not anticipated, but a few storms could produce
locally heavy rainfall and strong wind gusts.

From Friday through Sunday with temperatures expected to climb into
the lower 90s and abundant moisture is in place near the surface,
heat indices will approach 100 degrees in some places.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jun 3, 1:08 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
208 PM CDT Wed Jun 3 2020

ARZ032-044-032000-
Pulaski AR-Faulkner AR-
208 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FAULKNER AND
NORTHEASTERN PULASKI COUNTIES UNTIL 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maumelle, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Little Rock...              Sherwood...
Jacksonville...                   Maumelle...
Little Rock AFB...                Vilonia...
Mayflower...                      Pinnacle Mountain State Park...
Gibson...                         Gravel Ridge...
Morgan...                         Marche...
Olmstead...                       Roland in Pulaski County...
Oak Grove in Pulaski County...    Sylvan Hills...
Camp Robinson...                  Saltillo...
Macon...                          Otto...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3486 9208 3483 9251 3494 9255 3494 9254
      3495 9255 3510 9216
TIME...MOT...LOC 1907Z 248DEG 19KT 3490 9244

230
Special weather statement, Jun 3, 1:49 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
249 PM CDT Wed Jun 3 2020

ARZ031-032-032030-
Faulkner AR-Conway AR-
249 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAULKNER AND EAST
CENTRAL CONWAY COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wooster, or 7 miles north of Conway, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway...                         Greenbrier...
Wooster...                        Guy...
Enola...                          Twin Groves...
Pickles Gap...                    Springhill...
Woolly Hollow State Park...       Holland...
Barney...                         Mt Olive in Conway County...
Enders...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 9250 3521 9257 3537 9231 3536 9225
      3518 9211 3517 9212
TIME...MOT...LOC 1949Z 245DEG 16KT 3519 9246

230
Special weather statement, Jun 3, 2:03 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Little Rock AR
303 PM CDT Wed Jun 3 2020

ARZ023-024-032-033-032045-
White AR-Van Buren AR-Faulkner AR-Cleburne AR-
303 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN BUREN...
SOUTHWESTERN CLEBURNE...NORTHEASTERN FAULKNER AND NORTHWESTERN WHITE
COUNTIES UNTIL 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Damascus, or 14 miles south of Clinton, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heber Springs...                  Greers Ferry...
Quitman...                        Guy...
Rose Bud...                       Damascus...
Twin Groves...                    Fairbanks...
Whipple...                        Bee Branch...
Southside in Van Buren County...  Morganton...
Eden Isle...                      Enders...
Hopewell in Cleburne County...    Pearson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3530 9197 3531 9246 3542 9248 3544 9248
      3558 9205
TIME...MOT...LOC 2003Z 254DEG 25KT 3538 9237

230
Special weather statement, Jun 3, 2:33 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
333 PM CDT Wed Jun 3 2020

ARZ007-008-017-032115-
Lawrence AR-Randolph AR-Sharp AR-
333 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...NORTHWESTERN
LAWRENCE AND NORTHEASTERN SHARP COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ravenden, or 12 miles northwest of Black Rock, moving north at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Imboden...                        Ravenden...
Ravenden Springs...               Dalton...
Armstrong...                      Hamil...
Warm Springs...                   Elm Store...
Eleven Point...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3617 9117 3620 9135 3650 9133 3650 9098
TIME...MOT...LOC 2033Z 188DEG 5KT 3627 9123

65
Special weather statement, Jun 3, 3:24 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
424 PM CDT Wed Jun 3 2020

ARZ003-012-013-032215-
Searcy AR-Newton AR-Boone AR-
424 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEARCY...EASTERN
NEWTON AND SOUTHWESTERN BOONE COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pruitt, or 7 miles south of Harrison, moving southeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Jasper...
Western Grove...                  Piercetown...
Carver...                         Erbie...
Pruitt...                         Point Peter...
Bellefonte...                     Bass...
Marble Falls...                   Yardelle...
Crossroad...                      Vendor...
Gum Springs in Newton County...   Mt Judea...
Gaither...                        Cowell...
Hasty...                          Woolum Recreation Area...

LAT...LON 3615 9328 3623 9307 3595 9281 3578 9318
TIME...MOT...LOC 2124Z 336DEG 9KT 3613 9315

65

The radar

The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 3, 3:41 PM CST
Where
Newton County, 0.56 mi W of Parthenon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.950, -93.240

A tree fell onto a home in Parthenon.

Hail, Newton

When
June 3, 4:17 PM CST
Where
Newton County, 0.56 mi E of Mt Judea
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.920, -93.060

Flash Flood, Newton

When
June 3, 6:15 PM CST to 9:15 PM CST
Where
Newton County, 0.89 mi SE of Diamond Cave to 0.87 mi SSE of Diamond Cave
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.970, -93.220

Water was over the road on Highway 327, 4 miles southeast of Jasper with heavy rain causing a landslide. The landslide let to trees blocking the road.

Thunderstorm Wind, Boone

When
June 4, 5:13 AM CST
Where
Boone County, 0.69 mi S of (Hro)harrison Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.260, -93.150

A 60 MPH wind gust was recorded at the Harrison ASOS.

Thunderstorm Wind, Boone

When
June 4, 5:14 AM CST
Where
Boone County, 0.89 mi SW of Lead Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.410, -92.910

Trees were reported down in Lead Hill.

Thunderstorm Wind, Searcy

When
June 4, 5:46 AM CST
Where
Searcy County, 0.56 mi E of Duff
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.000, -92.760

Shingles were blown off of a roof and tree limbs were broken.

Thunderstorm Wind, Polk

When
June 4, 11:08 AM CST
Where
Polk County, 0.57 mi W of Mena
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.580, -94.240

A tree was blown down and was across the westbound lane of Highway 8 just east of Mena.

Thunderstorm Wind, Arkansas

When
June 5, 3:52 PM CST
Where
Arkansas County, 1.14 mi E of Kittlers
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.370, -91.380

Tree limbs were broken and shingles were blown off a roof from thunderstorm winds.

Hail, Pulaski

When
June 5, 4:02 PM CST
Where
Pulaski County, 1.14 mi E of Douglasville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.720, -92.350

Quarter size hail was reported at Children's Hospital.

Hail, Pulaski

When
June 5, 4:08 PM CST
Where
Pulaski County, 1.14 mi E of Douglasville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.720, -92.350

Golfball sized hail was reported at UAMS in downtown Little Rock.

Hail, Prairie

When
June 5, 5:10 PM CST
Where
Prairie County, Slovak
Measured
1 in hail
Reported by
Social Media
Coordinates
34.650, -91.580

At least quarter size hail was reported at Slovak.

Thunderstorm Wind, Lincoln

When
June 5, 6:50 PM CST
Where
Lincoln County, 1.5 mi NNE of Star City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -91.840

A tree was down on Avalon Rd. 2 miles north of Star City.

Hail, Pulaski

When
June 5, 8:45 PM CST
Where
Pulaski County, 0.89 mi NE of Sherwood
Measured
0.88 in hail
Reported by
Public
Coordinates
34.830, -92.210

There was dime to nickel size hail reported in Sherwood.

Hail, Saline

When
June 5, 9:35 PM CST
Where
Saline County, 1.49 mi NNE of Collegeville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
34.650, -92.460

Dime to nickel size hail was reported between Otter Creek and Bryant.

Hail, Grant

When
June 5, 9:40 PM CST
Where
Grant County, 0.9 mi NE of Prattsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.330, -92.540

Thunderstorm Wind, Hot Spring

When
June 5, 10:20 PM CST
Where
Hot Spring County, 0.69 mi N of Donaldson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.240, -92.920

Power lines were knocked down in the Donaldson area.

Hail, Clark

When
June 5, 10:32 PM CST
Where
Clark County, 1.34 mi ENE of Ozan Point
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.240, -93.180

Quarter size hail was reported at Lake Degray.

Thunderstorm Wind, Clark

When
June 5, 10:40 PM CST
Where
Clark County, Arkadelphia
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.120, -93.070

Several trees were blown down across Arkadelphia.

Thunderstorm Wind, Pike

When
June 5, 11:25 PM CST
Where
Pike County, 1.15 mi W of Delight
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.030, -93.520

Trees were blown down on Highway 26 near Delight.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894354, 894353, 894355, 894356, 894357, 894358, 894359, 894360, 894361, 894362, 894363, 894364, 894365, 894366, 894367, 894368, 894369, 894370, 894371.